Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 274, NWS Springfield, MO

September 10, 2015Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Sep 10, 2015, 10:12 PM CDT for Bourbon County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2015, 10:12 PM CDT (03:12 UTC)
Expired
Sep 10, 2015, 11:15 PM CDT
In force
63 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 120 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 10, 8:03 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3190 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.9
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WUUS53 KSGF 110312
SVRSGF
KSC011-110415-
/O.NEW.KSGF.SV.W.0274.150911T0312Z-150911T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1012 PM CDT THU SEP 10 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOURBON COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 1115 PM CDT

* AT 1011 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM FONTANA TO NEAR BLUE MOUND TO 7 MILES WEST OF NEOSHO
  FALLS...MOVING SOUTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FORT SCOTT...                     MARMATON...
  BRONSON...                        UNIONTOWN...
  FULTON...                         REDFIELD...
  MAPLETON...                       XENIA...
  HARDING...                        PETERSBURG...
  GARLAND...                        HAMMOND...
  DEVON...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3782 9508 3804 9508 3803 9461 3772 9462
      3773 9509
TIME...MOT...LOC 0311Z 292DEG 40KT 3844 9486 3809 9508 3798 9569 

HAIL...1.00IN
WIND...60MPH
 
$$

FOSTER
3 follow-up statements
457 
WWUS53 KSGF 110331
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1031 PM CDT THU SEP 10 2015

KSC011-110415-
/O.CON.KSGF.SV.W.0274.000000T0000Z-150911T0415Z/
BOURBON KS-
1031 PM CDT THU SEP 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR BOURBON COUNTY...

AT 1031 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LA CYGNE TO 6 MILES SOUTH OF BLUE MOUND TO NEAR
HUMBOLDT...MOVING SOUTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FORT SCOTT...                     MARMATON...
BRONSON...                        UNIONTOWN...
FULTON...                         REDFIELD...
MAPLETON...                       XENIA...
HARDING...                        PETERSBURG...
GARLAND...                        HAMMOND...
DEVON...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3782 9508 3804 9508 3803 9461 3772 9462
      3773 9509
TIME...MOT...LOC 0331Z 307DEG 36KT 3833 9474 3799 9500 3777 9546 

HAIL...1.00IN
WIND...60MPH
 
$$

FOSTER
216 
WWUS53 KSGF 110353
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1053 PM CDT THU SEP 10 2015

KSC011-110415-
/O.CON.KSGF.SV.W.0274.000000T0000Z-150911T0415Z/
BOURBON KS-
1053 PM CDT THU SEP 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR BOURBON COUNTY...

AT 1053 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES WEST OF BUTLER TO NEAR FORT SCOTT TO 8 MILES
NORTHWEST OF WALNUT...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FORT SCOTT...                     MARMATON...
BRONSON...                        UNIONTOWN...
FULTON...                         REDFIELD...
MAPLETON...                       XENIA...
HARDING...                        PETERSBURG...
GARLAND...                        HAMMOND...
DEVON...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3782 9508 3804 9508 3803 9461 3772 9462
      3773 9509
TIME...MOT...LOC 0353Z 270DEG 40KT 3825 9445 3791 9471 3769 9518 

HAIL...1.00IN
WIND...60MPH
 
$$

GAGAN
970 
WWUS53 KSGF 110418
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1118 PM CDT THU SEP 10 2015

KSC011-110427-
/O.EXP.KSGF.SV.W.0274.000000T0000Z-150911T0415Z/
BOURBON KS-
1118 PM CDT THU SEP 10 2015

...THE SEVERE THUNDERSTORM WARNING FOR BOURBON COUNTY HAS EXPIRED...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
SOUTHEASTERN KANSAS AND WEST CENTRAL MISSOURI.

LAT...LON 3782 9508 3804 9508 3803 9461 3772 9462
      3773 9509
TIME...MOT...LOC 0416Z 292DEG 40KT 3825 9445 3791 9471 3769 9518 

$$

GAGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 7:01 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Sep 10, 7:01 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
701 PM CDT THU SEP 10 2015

...Thunderstorms Increasing Later Tonight...

.MESOSCALE DISCUSSION...
Issued at 0645 PM CDT THU SEP 10 2015

The isolated diurnally driven convection that developed across
the Missouri Ozarks had dissipated as we approach sunset. However
convection continued to erupt and organize farther west from east
central through north central Kansas. This activity was
developing in response to a shortwave trough swinging
southeastward from the central Plains and a cold front pushing
southward across northern Kansas and Missouri.

Expect convection to continue to develop and congeal across
eastern Kansas and eventually into west central Missouri through
the evening along the advancing cold front. Short term models
bring this activity into southeastern Kansas and southwestern
Missouri late evening and deeper into the Ozarks overnight.

There will be at least a marginal risk for severe storms as they
initially cross the Missouri/Kansas border within an axis of
moderate instability and a gradual increase in deep layer shear.
Expect a gradual weakening trend of the convection as it
progresses eastward overnight.

Locally strong to potentially damaging winds to 60 mph will be the
primary hazard risk mainly from southeastern Kansas into west
central Missouri.

Forecast confidence on seeing shower and storms overnight is
high.

&&

.SYNOPSIS...
Issued at 0228 PM CDT THU SEP 10 2015

Widely scattered convection was developing over west central MO
into extreme southeast Kansas as area of CIN has eroded and
Surface based CAPES have increased into the 2000-3000 j/kg range.
Not really expecting anything severe with these mainly diurnally
driven storms with 0-6 shear really not very strong at this point.

Focus in the short term will be with potential of a brief period
of organized convection tonight as a strong cold front moves into
the area.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 0228 PM CDT THU SEP 10 2015

Aforementioned cold front was located well to the north of the
area yet. Present indications are for the front to begin pushing
into the CWA during the evening hours with more organized
convection associated with the front and upper level energy after
00z. Ongoing widely scattered convection will persist through the
late afternoon/early evening prior to the more organized
convection.

There will be a slight risk of severe storms with hail to the size
of quarters and 60 mph winds as the more organized convection
shifts into extreme southeast Kansas and west central MO, but
should diminish in intensity and organization as the night moves
on with a lack of instability. Wind shear does increase overnight,
but is mostly behind the front. There should be a strong push of
drier air behind the front, especially after 12z on Friday, so
there should be a quick ending from northwest to southeast of the
precipitation. For this reason, flooding does not appear to be a
risk with this event.

.LONG TERM...(Friday Night through Thursday)
Issued at 0228 PM CDT THU SEP 10 2015

A much cooler and drier air mass from what we have had over the
past week will move into the area behind the front. Lows over the
weekend will be in the 40s to low 50s with highs in the 60s to low
70s.

A fairly deep upper level trough will be carved out over the
eastern U.S. which will bring a north to northwest flow aloft into
the region for much of the weekend.

By late Sunday, there will be a transition to more of a westerly
flow aloft and early next week we will see a transition to a
fairly decent low level southerly flow as high pressure will be
dominant across much of the eastern U.S. This will help to
moderate temperatures to more normal along with bringing Gulf
moisture back into the region. Thunderstorm chances may return to
the area by the middle of next week as a result.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1234 PM CDT THU SEP 10 2015

Pilots can expect deteriorating flight conditions later tonight as
a cold front approach from the northwest. VFR conditions will
prevail at area terminals this evening before showers and storms
increase in coverage later tonight in advance of a cold front.
This front will push across the area late tonight and early Friday
morning bringing intervals of MVFR ceilings and visibilities in
showers and thunderstorms. VFR conditions will return during the
day Friday as drier air works into the region on gusty
northwesterly surface winds.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Foster
SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Hatch
Hazardous weather outlook, Sep 10, 8:55 PM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
855 PM CDT THU SEP 10 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
855 PM CDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  THUNDERSTORMS WILL SPREAD SOUTHEASTWARD FROM EASTERN KANSAS
  INTO WESTERN MISSOURI LATE THIS EVENING INTO THE OVERNIGHT
  HOURS...AND ACROSS ALL OF THE MISSOURI OZARKS OVERNIGHT.

  STRONG TO POTENTIALLY SEVERE STORMS ARE EXPECTED WITH A LIMITED
  TO ELEVATED RISK OF LARGE HAIL TO THE SIZE OF QUARTERS...AND
  WIND GUSTS UP TO 60 MPH FROM EASTERN KANSAS INTO FAR WESTERN
  MISSOURI.

  THE STORMS WILL GRADUALLY DIMINISH OVERNIGHT AS THEY PUSH EAST
  ACROSS THE MISSOURI OZARKS.

  FREQUENT LIGHTNING ALONG WITH HEAVY RAINFALL WILL ACCOMPANY
  THESE STORMS. THERE IS A LIMITED RISK FOR LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  A FEW LINGERING THUNDERSTORMS WILL BE POSSIBLE EARLY FRIDAY
  MORNING OVER SOUTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHEASTERN KANSAS AND
  SOUTHWESTERN MISSOURI OVERNIGHT AFTER 11 PM.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 11:07 PM CDTSpecial Weather StatementSGFCrawford53 min
Sep 11, 12:32 AM CDTSpecial Weather StatementSGFCherokee58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.